Alert archive / California / High Wind Watches in 2020

High Wind Watch 2, NWS San Diego, CA

January 27, 20204 counties in California

NWS San Diego, CA issued this high wind watch at Jan 27, 2020, 8:09 PM PST for 4 counties in California. It took effect at Jan 29, 2020, 6:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 27, 2020, 8:09 PM PST (04:09 UTC)
In effect from
Jan 29, 2020, 6:00 AM PST
Expired
Jan 28, 2020, 1:07 PM PST
In force
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2020-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2020-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WWUS76 KSGX 280409
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
809 PM PST Mon Jan 27 2020

CAZ554-281400-
/O.NEW.KSGX.WI.Y.0003.200130T0000Z-200130T2100Z/
Orange County Inland Areas-
Including the cities of Santa Ana, Anaheim, Garden Grove, Orange,
Fullerton, and Mission Viejo
809 PM PST Mon Jan 27 2020

...WIND ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 1 PM PST
THURSDAY...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Orange County Inland Areas.

* WHEN...From 4 PM Wednesday to 1 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ058-281400-
/O.NEW.KSGX.WI.Y.0003.200130T0000Z-200131T0000Z/
San Diego County Mountains-
Including the cities of Julian and Pine Valley
809 PM PST Mon Jan 27 2020

...WIND ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 4 PM PST
THURSDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...San Diego County Mountains.

* WHEN...From 4 PM Wednesday to 4 PM PST Thursday.

* IMPACTS...Hazardous conditions are expected for high profile
  vehicles on Interstate 8 between Alpine and Boulevard. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ048-055>057-065-281400-
/O.NEW.KSGX.HW.A.0002.200129T1400Z-200130T2100Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Riverside County Mountains-
Santa Ana Mountains and Foothills-San Gorgonio Pass Near Banning-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Crestline, 
Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, 
Wrightwood, Idyllwild-Pine Cove, Banning, and Desert Hot Springs
809 PM PST Mon Jan 27 2020

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY AFTERNOON...

* WHAT...North to northeast winds 20 to 35 mph, with gusts to 55
  mph. Isolated gusts of 65 to 70 mph through canyons and in wind
  prone foothill locations. 

* WHERE...Along and below the coastal slopes of the mountains of
  San Bernardino, Orange and Riverside Counties, and through
  passes and canyons. Includes cities of Devore, Rialto, Rancho
  Cucamonga, Portola Hills, Highland Springs. 

* WHEN...From Wednesday morning through Thursday afternoon.
  Strongest winds Wednesday evening into Wednesday night. 

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles. Damaging winds could blow down trees and power lines.
  Widespread power outages are possible.

* ADDITIONAL DETAILS...Difficult travel for high profile vehicles
  especially along Interstate 15 through and below Cajon Pass, 
  Interstate 215 below Cajon Pass, and Interstate 10 through the 
  San Gorgonio Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Rodriguez/Moede

For more information from the National Weather Service visit
http://weather.gov/sandiego
2 follow-up statements
444 
WWUS76 KSGX 281117
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
317 AM PST Tue Jan 28 2020

CAZ554-281930-
/O.CON.KSGX.WI.Y.0003.200130T0000Z-200130T2100Z/
Orange County Inland Areas-
Including the cities of Santa Ana, Anaheim, Garden Grove, Orange,
Fullerton, and Mission Viejo
317 AM PST Tue Jan 28 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM WEDNESDAY TO 1 PM
PST THURSDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Orange County Inland Areas.

* WHEN...From 4 PM Wednesday to 1 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ058-281930-
/O.CON.KSGX.WI.Y.0003.200130T0000Z-200131T0000Z/
San Diego County Mountains-
Including the cities of Julian and Pine Valley
317 AM PST Tue Jan 28 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM WEDNESDAY TO 4 PM
PST THURSDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...San Diego County Mountains.

* WHEN...From 4 PM Wednesday to 4 PM PST Thursday.

* IMPACTS...Hazardous conditions are expected for high profile 
  vehicles on Interstate 8 between Alpine and Boulevard. Tree 
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ048-055>057-065-281930-
/O.CON.KSGX.HW.A.0002.200129T1400Z-200130T2100Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Riverside County Mountains-
Santa Ana Mountains and Foothills-San Gorgonio Pass Near Banning-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Crestline, 
Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, 
Wrightwood, Idyllwild-Pine Cove, Banning, and Desert Hot Springs
317 AM PST Tue Jan 28 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH THURSDAY AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 60 mph
  possible. Isolated gusts to 70 mph. 

* WHERE...San Gorgonio Pass Near Banning, Santa Ana Mountains 
  and Foothills, Riverside County Mountains, San Bernardino 
  County Mountains and San Bernardino and Riverside County 
  Valleys-The Inland Empire.

* WHEN...From Wednesday morning through Thursday afternoon.
  Strongest winds expected Wednesday evening into Wednesday night. 

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Difficult travel for high profile vehicles
  especially along Interstate 15 through and below Cajon Pass, 
  Interstate 215 below Cajon Pass, and Interstate 10 through the 
  San Gorgonio Pass. .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
537 
WWUS76 KSGX 282107
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
107 PM PST Tue Jan 28 2020

CAZ048-055>057-065-290600-
/O.UPG.KSGX.HW.A.0002.200129T1400Z-200130T2100Z/
/O.NEW.KSGX.HW.W.0002.200129T1400Z-200130T2100Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Riverside County Mountains-
Santa Ana Mountains and Foothills-San Gorgonio Pass Near Banning-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Crestline, 
Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, 
Wrightwood, Idyllwild-Pine Cove, Banning, and Desert Hot Springs
107 PM PST Tue Jan 28 2020

...HIGH WIND WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 1 PM PST
THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 60 mph 
  expected. Isolated gusts to 70 mph.

* WHERE...San Gorgonio Pass Near Banning, Santa Ana Mountains 
  and Foothills, Riverside County Mountains, San Bernardino 
  County Mountains and San Bernardino and Riverside County 
  Valleys-The Inland Empire.

* WHEN...From 6 AM Wednesday to 1 PM PST Thursday. Strongest winds
  expected Wednesday evening into Wednesday night.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Difficult travel for high profile vehicles
  especially along Interstate 15 through and below Cajon Pass,
  Interstate 215 below Cajon Pass, and Interstate 10 through the
  San Gorgonio Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ050-290600-
/O.EXA.KSGX.WI.Y.0003.200130T0000Z-200131T0000Z/
San Diego County Valleys-
Including the cities of Escondido, El Cajon, San Marcos, La Mesa,
Santee, and Poway
107 PM PST Tue Jan 28 2020

...WIND ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 4 PM PST
THURSDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...San Diego County Valleys.

* WHEN...From 4 PM Wednesday to 4 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could also be blown down.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ554-290600-
/O.CON.KSGX.WI.Y.0003.200130T0000Z-200130T2100Z/
Orange County Inland Areas-
Including the cities of Santa Ana, Anaheim, Garden Grove, Orange,
Fullerton, and Mission Viejo
107 PM PST Tue Jan 28 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM WEDNESDAY TO 1 PM
PST THURSDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Orange County Inland Areas.

* WHEN...From 4 PM Wednesday to 1 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ058-290600-
/O.CON.KSGX.WI.Y.0003.200130T0000Z-200131T0000Z/
San Diego County Mountains-
Including the cities of Julian and Pine Valley
107 PM PST Tue Jan 28 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM WEDNESDAY TO 4 PM
PST THURSDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...San Diego County Mountains.

* WHEN...From 4 PM Wednesday to 4 PM PST Thursday.

* IMPACTS...Hazardous conditions are expected for high profile 
  vehicles on Interstate 8 between Alpine and Boulevard. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Jan 27, 1:29 PM PST, 6 hours 40 minutes earlier.

Area forecast discussion, Jan 27, 1:29 PM PST, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
129 PM PST Mon Jan 27 2020

.SYNOPSIS...
High pressure aloft and weak offshore flow will create warmer and
dry weather to start the week. Santa Ana conditions will set up
for Wednesday through Saturday. Gusty north to northeast winds are
expected in the mountains, foothills, and valleys with widespread
above average temperatures west of the mountains. Well above
normal high temperatures are expected next weekend under high
pressure aloft, then a small chance of precipitation returns
Sunday night into Monday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 1 PM, water vapor satellite showed an upper-level ridge to our
southwest and an upper-level low 900 miles west of the Washington
coast. Weak surface high over Nevada was creating north to
northeast wind gusts around 25 mph through mountain passes and
along coastal mountain slopes. Highs through Thursday will be
around 5 degrees above normal for most areas, with little to no
low clouds and fog at night along the coast.

The aforementioned upper-level low will move by to our northeast
as a trough the middle of the week. This will create brief onshore
flow across the region late Tuesday, but then switch to Santa Ana
conditions Wednesday morning. The trough passage and building
surface high pressure over the Great Basin will create
northeasterly wind gusts of 40 to 50 mph, with local gusts to 60
mph, along coastal mountain slopes and through mountain passes
into adjacent valleys. Strongest winds are expected Wednesday
night. Winds then diminish Thursday, but remain offshore and gusty
through Saturday.

Model ensembles are in good agreement with a H500 588 DM ridge
building over central CA by the weekend. This would create much
warmer weather across the region, with highs most areas 10 to 15
degrees above normal by Saturday and into Sunday, and portions of
the mountains even 20 degrees above normal. A few high temperature
records may be broken this weekend. From the current forecast,
Big Bear Lake is expected to break their record of 63 Sunday by a
degree, but temperatures could increase even more as confidence
increases.

The ridge is not expected to linger very long as a trough swings
across the region early next week. This would lower high
temperatures and redevelop low clouds along the coast. There is
also a small chance of precipitation with the system, so slight
chance of precipitation has been added to the forecast Sunday
night into Monday.

&&

.AVIATION...
272110Z...Mostly clear skies are expected through the evening with
high clouds AOA 20K FT MSL. Unrestricted VIS for most locales,
though 4-6 SM for the Inland Empire will see periods of continued HZ
through the evening. Calm winds and high clouds will prevail through
Tuesday.

&&

.MARINE...
No hazardous marine weather is expected currently through Friday,
although north winds will increase Wednesday and could produce
choppy and hazardous conditions. These winds will decrease early
Thursday morning.

&&

.BEACHES...
Elevated surf and strong rip currents will continue this week. Surf
approaching 7 feet in San Diego County mainly Tuesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...JJT
AVIATION/MARINE/BEACHES...APR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 8:09 PM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego4 days
Jan 28, 1:07 PM PSTHigh Wind WarningSGXOrange, Riverside, San Bernardino, San Diego48 hr

Nearby

High Wind Watches in California, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.